Iowa, 2008

Heavy Snow in Iowa, March 7, 2008

March 7, 2008 · NWS OAX · 1 event in 1 county or zone

An upper level disturbance dropping southeast across the plains caused weak low pressure to develop over northeast Kansas. The low developed ahead of an Arctic cold front that was also dropping southeast across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance dropping southeast across the plains caused weak low pressure to develop over northeast Kansas. The low developed ahead of an Arctic cold front that was also dropping southeast across the area. The combination of these systems caused snow to develop from southeast Nebraska into southwest Iowa. Although sparse moisture limited most snow amounts to just an inch or two, a narrow band of heavier snow persisted for several hours over southwest Iowa. Under this band...6 inches of snow fell in Sidney, Iowa which is in central Fremont county, and 5.5 inches was reported at Shenandoah, which sits on the Fremont/Page county line. Snow amounts to the north tapered off to less than an inch at Red Oak and to around 4 inches to the east in Clarinda.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 6, 9:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 6, 9:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
933 PM CST THU MAR 6 2008

.UPDATE...
NEW GRIDS AND FORECAST PRODUCTS HAVE BEEN ISSUED.

&&

.DISCUSSION...
COLD FRONT HAD MADE PROGRESS TO A KOLU TO KSUX LINE THRU 03Z. THE RADAR
HAD PICKED UP TWO DISTINCT AREAS OF PRECIP THROUGH THE EVENING...ONE
ACROSS CENTRAL NEBRASKA MOVING TOWARD SOUTHEAST NEBRASKA AND THE
OTHER ACROSS SOUTHEAST SOUTH DAKOTA MOVING TOWARD NORTHWEST IOWA.
IN BETWEEN...SOME LIGHT SNOW HAD DEVELOPED BEHIND THE FRONT...BUT
NOT MUCH ACCUMULATION. NEW 00Z NAM SEEMED TO PICK UP ON THIS TREND
AS WELL...SUGGESTING THAT SOUTHEAST NEBRASKA AND NORTHWEST IOWA
HAVE THE BEST POTENTIAL FOR SEEING UP TO AN INCH OF SNOW AND THIS
SEEMS REASONABLE GIVEN 88D TRENDS. ADJUSTED WEATHER GRIDS TO
INCORPORATE THIS THINKING...WITH GENERALLY JUST A TENTH OR TWO OF
AN INCH IN BETWEEN FROM KOFK TO KFET TO KOMA TO KCBF TO KRDK AND
KICL. KBIE TO KFNB SEEMS TO HAVE THE BEST POTENTIAL FOR PICKING UP
AN INCH OVERNIGHT...AND AREAS FROM KTQE TO KSUX TO KHNR COULD SEE
A HALF INCH OF SO. THE OMAHA METRO WILL PROBABLY BE IN BETWEEN THE
TWO SYSTEMS WITH JUST A COUPLE OF TENTHS OF AN INCH...WITH NEARBY
LOCATIONS OF KTQE AND KPMV EACH PICKING UP A HALF INCH POSSIBLY.

&&

.AVIATION...
THE FRONT AS ARRIVED WITH LIGHT SNOW AT KOFK...RIGHT ON SCHEDULE.
THE FRONT SHOULD MAKE PROGRESS TO KOMA AROUND 06Z/07Z WITH SNOW
DEVELOPING. PRECIP SHOULD MOVE INTO THE KLNK AREA A BIT
SOONER...BY 04Z/05Z. HAVE PUT IN A 3 TO 4 HOUR WINDOW FOR LIGHT
SNOW WITH TEMPORARY IFR CIGS...BUT THEN CLEARING OUT FROM
NORTHWEST TO SOUTHEAST. COULD ALSO SEE SOME STRATOCU REDEVELOP
TOMORROW GIVEN STEEP LAPSE RATES WITH COLD AIR ALOFT...SIMILAR TO
WHAT HAPPENED ACROSS NORTH DAKOTA TODAY.

&&

.PREV DISCUSSION... /ISSUED 348 PM CST THU MAR 6 2008/

SHORT TERM...TONIGHT THROUGH SUNDAY

A STRONG ARCTIC FRONT WILL PUSH RAPIDLY SOUTH THROUGH THE AREA TONIGHT.
MODELS ARE CONSISTENT WITH CURRENT OBS IN DEVELOPING A BAND OF
LIGHT POST FRONTAL SNOW WITH SUBSTANTIAL LOW AND MID LEVEL LIFT.
HOWEVER...EXPECT EVENT TO BE OF SHORT DURATION IN ANY ONE PLACE...
AND AMOUNTS SHOULD REMAIN WELL UNDER AN INCH UNLIKE SOME MODEL QPF
HAS SUGGESTED. THE CORE OF THE COLDEST AIR IS LOCATED OVER EASTERN
ND...WHERE TEMPS HAVE STRUGGLED TO REACH ZERO THIS AFTN. THE CORE WILL
ADVECT NEAR AND JUST EAST OF OUR AREA DURING THE DAY FRIDAY.  THERE
WILL BE SOME MODIFICATION AS MOST OF THE FORECAST AREA SHOULD HAVE LITTLE
OR NO SNOW COVER...BUT WILL STILL BE A VERY COLD DAY. LOWERED
TEMPS IN THE NORTH TONIGHT AND ACROSS THE WHOLE AREA FRIDAY...MOST
IN THE WEST.

FRIDAY NIGHT THE HIGH WILL PUSH SOUTH ACROSS THE AREA...AND RADIATION
CONDITIONS SHOULD BE QUITE GOOD FOR A WHILE. THERE WILL BE AN
INCREASE OF WINDS AND POSSIBLY HIGH CLOUDS IN THE WEST TOWARD MORNING.
TEMPS WILL BE QUITE COLD...BUT PROBABLY REMAIN ABOVE ZERO UNLESS THERE
IS MORE SNOW THAN FORECAST.

LOWERED MAX TEMPS SUBSTANTIALLY ON SATURDAY. IT APPEARS THAT THERE
WILL BE SOME WARM ADVECTION MID CLOUDS. JUST AS IMPORTANT...WITH
SFC HIGH NOT FAR TO OUR EAST...EXPECT SFC FLOW TO HAVE AN EASTERLY
COMPONENT UNLIKE THE SW FLOW CONSISTENTLY DEPICTED BY NAM. SW FLOW
IS VERY UNLIKELY IN THIS SITUATION WITH SFC TROF OR WARM FRONT
JUST TO THE WEST OF THE AREA.

ANOTHER WEAK CLIPPER SYSTEM PASSES TO OUR EAST SATURDAY NIGHT INTO
EARLY SUNDAY.  CLOUD COVER SAT NIGHT SHOULD KEEP TEMPS UP SOMEWHAT.
THEN THERE SHOULD BE MODEST COLD ADVECTION FOR A WHILE SUNDAY...
KEEPING TEMPS FROM RECOVERING VERY RAPIDLY. EXPECT LIFT TO BE TOO
WEAK AND TOO FAR EAST TO MENTION PRECIP WITH THIS SYSTEM.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

SUNDAY NIGHT...THE FORECAST AREA WILL BE UNDER THE INFLUENCE OF THE
TROF MOVING THROUGH THE GRTLKS/OH RIVER VALLEY.  BY MONDAY
MORNING...ANOTHER TROF WILL MOVE INTO THE NRN PLAINS.  THE GFS SEEMS
TO BE THE ODD MODEL OUT DEVELOPING A CLOSED LOW OVR WY AS THE ECMWF
AND UKMET/CANADIAN DO NOT HAVE THIS FEATURE.  THIS TROF BRINGS A
WIND SHIFT THRU...WITH THE BEST PRECIP EAST OF OUR AREA.  TUESDAY
AND TUESDAY NIGHT A MID LEVEL RIDGE BUILDS IN...WITH THE FRONT
PUSHING THRU WEDNESDAY.  THE PRECIP APPEARS TO BE POST
FRONTAL...THUS HAVE POPS IN WED NIGHT AND THU.  THE GFS IS A BIT
MORE DYNAMIC WITH A BIT MORE PRECIP AND A GOOD CHC FOR THUNDERSTORMS
IN THE SE AND RAIN CHANGING TO SNOW.  THE GFS HAS REINFORCING COLD
AIR LAGS THE PRECIP WELL INTO THUR.  UNTIL THIS CAN BE AGREED ON
WITH THE OTHER MODELS...LEANED MORE WITH THE EMCWF.  HPC WAS USING A
BLEND OF THE ECM/CMC/GEM. HIGHS MON IN THE 40S AND 50S AND IN THE
50S TUESDAY WITH 40S AND 50S FOR WED AND THU.

AVIATION...

FOR TAF SITES KOMA...KLNK AND KOFK.

EXPECT VFR CONDITIONS UNTIL FRONTAL PASSAGE BETWEEN 05Z AND 07Z.
MVFR AND IFR CIGS AND VSBYS IN S- AFTER THAT THROUGH ABOUT 12Z.
TIMING MAY NEED SOME ADJUSTMENT AS FRONTAL POSITION AT 19Z WAS
ACROSS SOUTHERN SD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD
Hazardous weather outlook, Mar 6, 5:05 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CST THU MAR 6 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
505 PM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

ICE JAMS MAY FORM ON THE ELKHORN RIVER AS ICE MOVES DOWNSTREAM FROM
WEST POINT THROUGH EASTERN DODGE COUNTY. THIS COULD RESULT IN
AREAS OF MINOR LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

COLD WEATHER LASTING INTO SUNDAY MORNING MAY CAUSE CONTINUED
ICE ACTION...AND LOWLAND FLOODING...ALONG THE ELKHORN RIVER.
WARMER WEATHER LASTING MUCH OF NEXT WEEK WILL PROBABLY ALLOW
THE ICE TO BE FLUSHED OUT. HOWEVER...THE WARMING MAY ALSO DISLODGE
THE ICE ON THE PLATTE RIVER. IF THIS OCCURS...SECTIONS OF THE
PLATTE RIVER FROM COLUMBUS...DOWNSTREAM PAST FREMONT...INTO WESTERN
DOUGLAS COUNTY WILL BE SUBJECT TO ICE JAMS AND LOWLAND FLOODING.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS WILL NOT BE NEEDED TONIGHT OR FRIDAY.

POLLACK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Fremont

When
March 7, 12:00 AM CST to 10:00 AM CST
Where
Fremont forecast zone
Reported by
COOP Observer
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Six inches of snow was reported by the Coop Observer in Sidney, Iowa.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74297.